Więch P.*¹A,B,C,D,E, Rozborska P.²B,C,D,E, Bazaliński D.¹B,C,E, Sałacińska I.1B,C,E, Januszewicz P.¹E,F
A- Conception and study design; B - Collection of data; C - Data analysis; D - Writing the paper;
E- Review article; F - Approval of the final version of the article
Anaphylactic shock is a life-threatening condition characterized by a severe and rapid course causing disorders in the digestive, cardiovascular and respiratory systems. The paper presents a virtual patient program. It allows to analyze each phase of the shock safely, which is often impossible in the real situation due to the fast and progressive course. Right actions and proper patterns of care by nursing staff will help to reduce the risk of death and increase the quality of care.
Keywords: simulations, virtual patient’s program, virtual reality, anaphylactic shock, nursing care
Institute of Nursing and Health Sciences
Al. Kopisto 2a, 35 – 310 Rzeszów
Progress in Health Sciences
Vol. 8(1) 2018 pp 220-225
© Medical University of Białystok, Poland
The multidisciplinary clinical simulations are an important part of the educational strategy in nursing.
High-fidelity simulations are generated by data based on scientific evidence in order to reflect the physiology and pathology of the human living organism .
Highly useful type of simulation is called virtual reality, which is used to study specific tasks and behavior in a given situation. Students can conduct a clinical test on a virtual patient, while implementing appropriate algorithm . Simulations play a special role in emergency medicine, in which the main factor is the time.
According to the European Academy of Allergology and Clinical Immunology (EAACI), anaphylaxis is a severe, life-threatening systemic or generalized hypersensitivity reaction. Most often associated with IgE-dependent allergic reactions. It may also apply to non-allergic hypersensitivity, which course is not associated with the response of immune mechanisms .
An anaphylactic shock directlythreat patients’ livesis in the nursing care. It is characterized by a severe and rapid course causing problems in the digestive, respiratory and cardiovascular system. Failure to take prompt and effective steps to save life may result in death . Considering the above fact, the knowledge of algorithms among nursing staffsof hospital emergency departments or medical rescue teams, is a priority.
Food allergy is the most common cause of anaphylaxis treated at emergency departments. Large number of allergenic foods was determined, which include, among others: nuts, tomatoes, wheat, and shellfish. Another group includes drug-induced anaphylaxis, which occurs more frequently while taking the correct dose of the drug than in case of an overdose. Non-steroidal anti-inflammatory drugs (NSAIDs) are among the drugs which most commonly cause anaphylaxis, comprising 1.2-4.7% of all reported cases .
Strong allergic reactions also occur after B-lactam antibiotics such as penicillins and cephalosporins, and a higher mortality rate was reported after their administration than in case of other drugs .
In the elderly, the most common factors causing anaphylactic shock are antihypertensive drugs, angiotensin-converting enzyme (ACE) inhibitors and Hymenoptera venom (Hives, honey bees and hornets) .
The presented paper is probably the first attempt worldwide to assess the utility of virtual patient software in the nursing care of a patient in life-threatening condition.
INITIAL CASE PRESENTATION
The subject of the observation was a 21-year-old woman who called the ambulance station about aggravating respiratory problems. The patient experienced tightness in the chest during a meal. Unconscious consumption of shrimps (which she was allergic to) lead to anaphylaxis. Additionally, during the attempt to use the auto-injector with adrenaline, a woman was bitten by a wasp, which intensified allergy. During the physical examination, medical rescue team found the patient was alert and oriented to person, place, time, and date. With time, they observed a growing anxiety. Peripheral heart rate was weak and thready. The skin was pale, cold and clammy. Slight swelling was observed in the area of the face.
The patient reported during the interview that she was allergic to bee venom, shellfish, penicillin and non-steroidal anti-inflammatory drugs. Apart from allergies, there were no other comorbidities. The woman was not on permanent medication. From last year's episode of allergic reaction caused by a bee sting, the patient has an auto-injector with adrenaline prescribed by her doctor.
This case is an example of a virtual patient simulation scenario by METI/CAE Healthcare (MUSE, software license MT SFW-80). Muse is a software that reflects both the physiology and pathology of a virtual METI/CARE Healthcare patient. This model operates on the basis of reliable scientific knowledge in the field of pharmacology, physiology, mathematics and biomedical engineering.
The study was approved by the Bioethical Commission of the Faculty of Medicine, the University of Rzeszów in Rzeszów (No.5 /09/2016). The study was conducted in accordance with the Declaration of Helsinki.
In case of anaphylaxis, the most important is a rapid diagnosis and implementation of a life-saving procedure. Patients suspected of anaphylactic shock require immediate discontinuation of exposure to factors triggering an allergic reaction, the assessment of airways, respiration, cardiovascular system, central nervous system function and exposure (ABCDE scheme) .
Therefore, the priority is to ensure airway patency because of the risk of hypoxia, due to laryngeal edema or bronchospasm. It includes positioning the patient in a position optimal in their condition (e.g. dyspnea - a sitting position, an unconscious patient – a recovery position). It is recommended to perform simple maneuvers to clear
the airways. The presence / absence of secretions or foreign body in the oral cavity should be checked and then evacuated. Sometimes it is necessary to perform tracheal intubation . In case of dyspnea and coexisting low arterial oxygen saturation, the patient should be immediately given high-flow oxygen monitored with a pulse oximeter .
Lack or improper evaluation of airway patency by medical personnel (including nurses) can result in serious health consequences (Fig.1).
Rough assessment of airway patency or no assessment at all.
Lack of application of direct/ instrumented methods of clearing airway patency.
Lack of mucus suctioning from the airways
Aggravating tongue, oral cavity, throat and larynx oedma
Constriction of the upper respiratory tract
Foreign body in the oral cavity
Plugging the respiratory tract with mucus
Muscle spasm/ Bronchial obturation